Iowa, 2009

Flash Flood and Heavy Rain in Iowa, July 12, 2009

July 12, 2009 · NWS DMX · 2 events in 1 county or zone

A complex of thunderstorms formed over North Dakota during the previous night and moved south-southeast through a northwesterly flow. The complex intersected the axis of previous convection as it moved into western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A complex of thunderstorms formed over North Dakota during the previous night and moved south-southeast through a northwesterly flow. The complex intersected the axis of previous convection as it moved into western Iowa. They intensified and produced heavy rainfall with 4 inches of rain falling in Crawford County east of Charter Oak in a short period of time. The heavy rain caused a small area of flash flooding east of Charter Oak with a foot of water flowing over Highway 141 for a brief period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 6:08 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 12, 6:08 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
708 AM CDT SUN JUL 12 2009

.UPDATE...
HAVE REWORKED MUCH OF THE POP/WX FORECAST TO ACCOUNT FOR CURRENT
TRENDS AND APPROACHING MCS.  NOW HAVE LIKELY AND CATEGORICAL WORDING
IN MANY AREAS.  ALSO ADDED 12Z TAF DISCUSSION.

&&

.SHORT TERM...TODAY
CONVECTIVE TRENDS ARE ONCE AGAIN THE PRIMARY SHORT TERM CONCERN.
130KT JET SEGMENT DISCUSSED THE PAST FEW DAYS IS NOW APPROACHING THE
GREAT LAKES WITH RIGHT ENTRANCE REGION AND SHORT WAVE ALONG ND/MN
CANADIAN BORDER AIDING UVM.  THIS ALONG WITH MO VALLEY WARM
ADVECTION HAS PRODUCED MCS OVER ERN DAKOTAS ALONG WITH WEAKER
CONVECTION FROM SERN SD INTO NWRN IA.  00Z NAM/06Z RUC SEEM TO HAVE
A GOOD HANDLE ON THIS...AND JUDGING FROM 300-310K ISENT
LAYER...BRING UVM AND SCT SHOWERS/THUNDERSTORMS INTO IA THIS MORNING
LASTING INTO EARLY THIS AFTERNOON.  EXPLICIT AND PARAMETERIZED
CONVECTION IN MODELS HAS OFTEN RESULTED IN OUTPUT BEHIND REALITY
SPEED WISE THIS SEASON /TOO SLOW/...SO HAVE POPS THROUGH 00Z FOR NOW
BUT IT MAY NOT EVEN LAST THAT LONG.  CONVECTION SHOULD EXIT MUCAPE
INSTABILITY AXIS WHICH IS TO OUR WEST...AND DO NOT EXPECT IT TO
ADVANCE MUCH TO THE EAST TODAY EITHER...SO EXPECT SHOWERS/STORMS TO
PROGRESS EWD BUT WEAKEN SOMEWHAT AS THEY REACH IA.

COOLED TEMPS SOMEWHAT TODAY WITH INCREASING CLOUDS AND PRECIP
CHANCES.  GFS BUFR SOUNDINGS SEEM TOO COOL WITH MINIMAL
REBOUND...EVEN WITH CLOUDS/PRECIP...SO FOLLOWED RAW NAM TEMPS AND
ASSOCIATED MOS NUMBERS WHICH ARE QUITE CLOSE.

.LONG TERM...TONIGHT THROUGH SATURDAY
STATIONARY FRONT TO THE SOUTH OF THE FORECAST AREA FOR NOW WITH WEAK
HIGH EXPECTED TO BE EAST SOUTHEAST OF THE REGION BY 00Z SUNDAY. LATE
NIGHT MODELS SUGGESTING THAT MCS OVER WESTERN NEBRASKA WILL TRACK
ALONG H700 FLOW TOWARD AXIS OF INSTABILITY ALONG FRONT SOUTH OF THE
AREA ATTM. WITH THE INCREASING AXIS OF INSTABILITY DRIFTING NORTH
SUNDAY...SHOULD SEE SOME ACTIVITY BREAKING OUT ACROSS THE SOUTH AND
TO A LESSER EXTENT THE WEST...INTO SUNDAY NIGHT. ALSO WATCHING A
WEAK SECONDARY COLD FRONT HEADING SOUTH OUT OF MN WHICH ENDS UP OVER
NORTHERN IA BY MONDAY MORNING. MODELS CONTINUE TO SHOW WEAK WARM
ADVECTION ACROSS THE BOUNDARY INTO MONDAY EVENING. DIFFERENCES ON
CONVERGENCE AND LIFT ALONG THE BOUNDARY HAVE ADDED TO DIFFICULTY
WITH REGARD TO CONFIDENCE OF POP FOR MONDAY. AFTER COLLAB WITH
SURROUNDING OFFICES...WILL REMAIN DRY FOR NOW. STRONG WAVE DEEPENS
EASTWARD FOR TUESDAY WITH INCREASING WARM AIR ADVECTION AND SUB
TROPICAL JET. THOUGH PRECIP CHANCES REMAIN CONSISTENT FROM MODEL TO
MODEL...GFS LOOKS RATHER NOISY WITH SMALL FEATURES BLOWING UP INTO
LARGE MCS AND TRACKING EAST DURING THE MORNING HOURS. EURO IS SLOWER
AS IS NAM...BUT NAM ALSO HAS RATHER WET DAY PROGGED. GEM ALSO PEGS
OVERNIGHT AND EARLY MORNING HOURS AS THE PREFERRED TIME FOR
CONVECTION CROSSING THE REGION. HAVE DECIDED TO KEEP OVERNIGHT AND
MORNING CONVECTION WITH APPROACHING WAVE AND STRONG WARM AIR
ADVECTION PROCESSES ONGOING. WITH VARIOUS SOLNS FOR THE REMAINDER OF
THE DAY...HINTING THAT WE MAY GO CAPPED WITH STRONG 12 TO 14C CAP
FOR THE AFTERNOON HOURS SOUTH HALF TO SOUTH 2-3RDS. EURO SIMILAR TO
NAM/GFS IN THIS REGARD...BUT NOT AS STRONG A CAP. IF THE CAP DOES
DEVELOP AFTERNOON THUNDER AND ANY SVR CHANCES MAY BE MUTED UNTIL THE
FRONT DROPS SOUTH AND CONVECTION DEVELOPS POST FRONTAL TUESDAY
NIGHT...ALONG WITH LESS AVAILABLE CAPE. WILL HAVE TO WAIT AND SEE IF
CAPE AND LACK OF SFC CONVERGENCE HOLDS DURING THE DAY TUESDAY. WILL
HAVE A FEW MORE RUNS TO LOOK OVER DATA. FOLLOWING THE TUESDAY SYSTEM
A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION FOR WEDNESDAY WITH
MUCH COOLER TEMPS NORTH BOTH WED AND WED NIGHT. GFS DEVELOPS ANOTHER
MCS FOR THURS...BUT FEATURE LOOKS SPURIOUS AT THIS POINT. GRIDS HAVE
SOME MENTION OF POP BUT WILL LET DAY SHIFT EVALUATE LATEST MODEL
DATA FOR ANY CHANGES. GEM/EURO AND GFS ALL SHOWING A WELL DEFINED
GREAT LAKES LOW TRACKING EAST TOWARD NEW ENGLAND BY DAY 5. WITH
ANOTHER COLD FRONT DROPPING SOUTH INTO THE AREA AND DAYTIME H850
TEMPS ON FRIDAY ONLY +10C TO +12C...AM THINKING THAT PM HIGHS MAY BE
LOCKED IN THE 70S TO NEAR 80 ACROSS MUCH OF THE AREA...COOLER THAN
CURRENT EXTENDED GRIDS AND CERTAINLY ATYPICAL FOR MID JULY. LOWS
WOULD DIP INTO THE 50S OVER A GOOD SHARE OF THE REGION AS WELL. HAVE
A FEW DAYS TO SEE IF THE PROGGED PATTERN HOLDS ON BEFORE ANY
ADJUSTMENTS NECESSARY.

&&

.AVIATION...12/12Z
EXPECT SCATTERED...MAINLY VFR...SHOWERS AND THUNDERSTORMS TO BEGIN
AFFECTING MOST TERMINALS FROM NW-SE 14-18Z.  THERE IS SOME POTENTIAL
FOR MVFR...ESPECIALLY WEST AROUND FOD...BUT CONFIDENCE IN TIMING AND
DURATION NOT GREAT ENOUGH TO MENTION ELSEWHERE YET.  SIMILAR
THINKING WITH THUNDER CONFIDENCE...WITH WORDING AND EMPHASIS
DIMINISHING NORTH AND WEST...TO SOUTH AND EAST.  CONVECTION SHOULD
EXIT ALL SITES BY THIS EVENING WITH VFR CONDITIONS TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...BSS
LONG TERM...REV
Hazardous weather outlook, Jul 12, 4:28 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT SUN JUL 12 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
528 AM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED OVER NORTHERN IOWA
THIS MORNING WITH ADDITIONAL DEVELOPMENT OVER THE REGION LATER THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT AND WILL
REMAIN IN THE FORECAST THROUGH AT LEAST TUESDAY. SOME SEVERE WEATHER
WILL BE POSSIBLE...MAINLY TUESDAY AFTERNOON AND EVENING...WITH THE
POTENTIAL FOR THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL...AS
WELL AS A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT MAY BE REQUIRED
TUESDAY AFTERNOON AND EVENING.

REV

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Crawford

When
July 12, 7:30 AM CST to 9:30 AM CST
Where
Crawford County, 3.49 mi N of Kenwood
Reported by
Law Enforcement
Coordinates
42.070, -95.510

Rainfall of 4 inches fell in about 2 hours.

Flash Flood, Crawford

When
July 12, 8:30 AM CST to 9:20 AM CST
Where
Crawford County, 1.49 mi ESE of Charter Oak to 0.92 mi E of Charter Oak
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.062, -95.573

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170872, 170874.